If You Use This Common Medication, Talk to Your Doctor Now, FDA Warns
Some Pfizer medications have been recalled after recent FDA testing.
Whatever is in your medicine cabinet, you want to feel confident that anything you're taking is safe to consume. Whether you use a daily prescription or reach for antacids after a big meal, we rely on medication to help rather than hurt us. Now, a common medication has just been recalled, and you'll want to reach out to your doctor right away if you have one of the affected bottles. Read on to learn more about the Pfizer product that the U.S. Food and Drug Administration (FDA) warns could do more harm than good.
RELATED: These Common Heartburn and Pain Meds Were Just Recalled, FDA Warns.
The Pfizer name is now easily recognized.
In recent years, Pfizer has become a household name. The company is recognized for having manufactured the country's first COVID-19 vaccine, alongside BioNTech, having originally been approved by the FDA in Dec. 2020. According to Pfizer's 2021 Annual Review, nearly 3 billion doses of the vaccine were produced in 2021, and 4 billion are projected to be manufactured in 2022.
Prior to making headlines during the pandemic, however, Pfizer was widely known for treatments produced for other medical conditions, ranging from depression (in the form of Pristiq) to fibromyalgia (via Lyrica). Now, the pharmaceutical company is recalling select lots of one popular medication, which is used to treat an even more common condition.
Five lots of a Pfizer medication have been recalled.
The Centers for Disease Control and Prevention (CDC) estimates that nearly half of Americans have hypertension, but only about a quarter of these individuals have their condition under control. Accupril is a medication often prescribed for the treatment of high blood pressure, but some of these products could now pose bigger threats to your health.
On April 22, the FDA announced Pfizer was voluntarily recalling five lots of Accupril tablets after testing found elevated levels of nitrosamine, or Nnitroso-quinapril, a potential cancer-causing agent. According to the FDA announcement, nitrosamines are often found in water and foods, as well as cured and grilled meats, dairy products, and vegetables. Cancer risk is increased when people are exposed to higher levels over extended periods of time.
RELATED: For more up-to-date information, sign up for our daily newsletter.
You should check your medication to see if it's part of the recall.
In addition to treating hypertension, you may also take Accupril as adjunctive therapy for the management of heart failure, when paired with diuretics and/or digitalis (the conventional therapy approaches), according to the FDA warning. People who take Accupril (also known by its generic name, quinapril hydrochloride) for any of these conditions should check to see if their products are part of the recall.
On your bottle, look for the National Drug Code (NDC), listed on the top of the label, as well as the lot number and expiration date, listed on the lefthand side of the label. All affected products had 90 tablets each.
The recalled 10-mg product has an NDC of 0071-053-23, a lot number of DR9639, and an expiration date of March 31, 2023. Recalled 20-mg products have an NDC of 0071-0532-23, lot numbers of DX8682 and DG1188, and expiration dates of March 31, 2023, and May 31, 2022, respectively. Recalled 40-mg products have an NDC of 0071-0535-23. Products from lot number DX6031 have an expiration date of March 31, 2023, while products from lot number CK6260 have an expiration date of May 31, 2022.
Recalled product lots were distributed to wholesalers and distributors across the U.S. and Puerto Rico between Dec. 2019 and April 2022, the FDA said.
If you have one of the affected products, contact your healthcare provider.
In the FDA announcement, Pfizer stated that Accupril's benefit/risk profile "remains positive based on currently available data" and there have been no reports of adverse events related to the recall to date. And while long-term ingestion of nitrosamines may be associated with increased cancer risk, "there is no immediate risk to patients taking this medication."
However, if you have this recalled medication, you are advised to contact your doctors or healthcare providers about alternative treatment options. For information on returning the product and getting reimbursed, patients should also contact Sedgwick at 888-345-0481 between 8 a.m. and 5 p.m. Eastern Time, Monday through Friday. The FDA also asks you to report any adverse reactions or quality problems to the MedWatch Adverse Event Report program online, or via regular mail or fax.
Wholesalers and distributions are instructed to immediately stop distribution and quarantine any affected products they may have. If products were further distributed to additional locations, businesses should notify recipients and "conduct a sub-recall."
RELATED: If You Use This Common Medication, Call Your Doctor Now, FDA Warns.